Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 257, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2002, 6:25 PM CDT for Barbour County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 6:25 PM CDT (23:25 UTC)
- Expired
- Jul 23, 2002, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361 WUUS54 KBMX 232325 SVRBHM ALC005-240000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBOUR COUNTY IN SOUTHEAST ALABAMA * UNTIL 700 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR COMER MOVING SOUTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLAYTON. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3214 8538 3185 8557 3179 8517 3203 8510
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 23, 2:35 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 235 PM CDT TUE JUL 23 2002 SURFACE FRONT LOCATED ACROSS SRN MO/IL/IN WILL CONTINUE TO MOVE SLOWLY SE AND PROBABLY JUST NOSE INTO THE TN VLY ON WED/WED NITE. MODELS SHOW UPPER LOW ACROSS PORTIONS OF GEORGIA...MOVING WESTWARD AND LOOSING ITS IDENTITY. IN ADDITION...MODELS SHOW SEVERAL IMPULSES MOVING FROM NW TO SE INTO THE NRN SECTIONS OF THE AREA LATE TONIGHT AND DURING THE DAY ON WED. WILL GO WITH MAINLY SCATTERED POPS OVERNIGHT...THEN LIKELY POPS NORTH/CENTRAL WED WITH SLIGHTLY LOWER POPS SOUTH. FOR WED NITE INTO THURSDAY...MODELS SHOW SURFACE LOW DEVELOPING ACROSS THE NORTHWEST CORNER IN VICINITY OF THE FRONT AND A SHORT WAVE ACROSS MUCH OF THE AREA AT 500 MB. GIVEN INCREASING VERTICAL MOTION AND MSTR CONVERGENCE ACROSS THE AREA WILL GO WITH SCATTERED POPS WED NITE AND THEN LIKELY POPS ALL SECTIONS ON THURSDAY. UPPER TROF WILL SHIFT NORTH/EAST OF THE AREA ON FRIDAY AND SOEMWHAT DRIER AIR WILL SPREAD INTO THE AREA FOR THE WEEKEND AND THE FIRST PART OF NEXT WEEK. MAY NEED TO INCREASE POPS TNGT JUST BEFORE RELEASE. HSV 72/88/71/87/71 5656 BHM 71/89/72/87/72 4646 MGM 72/90/73/89/72 3536 .BHM...NONE.
In the hours before
Special weather statement, Jul 23, 1:00 PM CDT, 5 hours 25 minutes before
ALZ001>050-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUL 23 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE COMBINATION OF AN UPPER LEVEL LOW SPINNING OVER GEORGIA...AND AN UPPER LEVEL DISTURBANCE WORKING ITS WAY TOWARD ALABAMA THIS AFTERNOON...WILL KEEP THE ATMOSPHERE MOIST AND UNSTABLE THROUGH WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE FORECAST AREA...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO LATE AFTERNOON HOURS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT. DUE TO ISOLATED NATURE OF ANY SEVERE STORMS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:14 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.